Antibiotic-associated diarrhea (AAD) describes any unexplained diarrhea associated with the use of an antibiotic. AAD also includes infection caused by Clostridium difficile, however this organism only accounts for a small percentage of diarrhea caused by antibiotics. AAD can be caused by multiple other organisms including C perfringens, S aureus, and Candida. Some antibiotics are more likely to cause non-C difficile AAD, such as erythromycin and the penicillin class. AAD develops through the loss of normal flora and reduced colonic bacterial carbohydrate metabolism during antibiotic administration. There is an increasing interest in the use of probiotics for the prevention of AAD. There are several meta-analyses that report a relative risk reduction of AAD with the use of probiotics during antibiotic administration. Interpretation of these studies has been challenging due to the heterogeneity and size of the patient populations, unclear probiotic regimen, and unclear safety profile. Since AAD can be a reason for a patient to become non-compliant or receive incomplete treatment, clinicians should monitor for this potential adverse effect caused by antibiotics.
Keywords: Clostridium difficile; adverse drug reaction; antibiotic-associated diarrhea; prevention; probiotics.